Colorado, 2004

Flash Flooding in Colorado, July 15, 2004

July 15, 2004 · NWS BOU · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 2:05 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 15, 2:05 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU JUL 15 2004

.SHORT TERM DISCUSSION...THE CENTRAL ROCKIES INCLUDING COLO WILL BE
UNDER A TROPICAL ENVIRONMENT FOR THE NEXT FEW PERIODS AS AMPLE
MOISTURE ROTATES AROUND A LARGE SUMMERTIME RIDGE. BROAD AND DEEP
MOISTURE IS SHOWN IN THE MODEL SPEC HUM AND THETA-E FIELDS ALONG
WITH A PATTERN SOMEWHAT REMINISCENT OF NORTHEAST COLORADO HEAVY RAIN
EVENTS. FCST SOUNDINGS AND TEMP FIELDS STILL SHOW SUPRESSIVE MID LVL
WARMTH AND LIGHT WINDS WELL PAST BEST SFC HEATING...HOWEVER STORMS
NOW FIRING OVER HIER TRRN WITH A BOUNDARY OVER LINCOLN AND KIT CARSON
COUNTIES WILL LIKELY GET OTHER STORMS GOING AND SUSTAINED THROUGH THE
EVE. WILL KEEP THE CURRENT FLOOD WATCH FOR FLASH FLOODING GOING FOR
THE FTHILS AND ADJACENT URBAN PTS EAST. A GOOD DENT IN THE RIDGE/S
ARMOR WILL COME LATER THIS EVENING AS THE MODELS BRING A SHORTWAVE
TROUGH DOWN THE EASTERN SIDE OF THE RIDGE FROM SRN MONTANA. AN AREA
OF DAYLONG CONVECTION NEAR THE WYO/MT BORDER SHOWS THE ENERGY WITH
THIS DISTURBANCE. THIS WAVE IS EXPECTED TO BRING A FAIRLY STRONG SFC
FRONT INTO THE CWA OVERNIGHT. HOWEVER...BASED ON REGIONAL OBS...ETA
MAY BE A FEW HOURS LATE WITH THE TIMING AS CU BOUNDARY IN ERN WYO
AND NEB SEEN WELL ON VIS SAT. FRONT ARRIVAL FOR CWA MAY BE CLOSER TO
05-07Z FRI. FCST SOUNDINGS SHOW MOIST NORTHEAST FLOW UP TO 650MB
ALONG WITH SIG COOLING AT THE 700MB LVL. THIS WILL LIKELY DROP DAYTM
HIGHS FOR FRI WELL BELOW SEASONAL NORMS. QUESTION IS HOW MUCH OF A
STABLZING EFFECT SFC FRONT WILL HAVE FOR FRIDAYS WX. ATTM...WILL
EXPECT LOW CLOUDS AND ISOLD SHOWERS DURING THE MORNING HOURS. ENOUGH
DAYTM HEATING AND SUSTAINED EASTERLY SFC FLOW WILL LIKELY DESTABLIZE
REGION FOR SCT AFTN TSTORMS AS DEEP MOISTURE HANGS AROUND AND COOLER
MID LVL TEMPS ARRIVE.

.LONG TERM DISCUSSION...OVERALL THE RIDGE OVER THE WEST REMAINS THE
DOMINANT FEATURE THROUGH MUCH OF THE PERIOD.  FOR FRIDAY NIGHT...A
WEAK BUT FAIRLY DEEP ELY FLOW CONTINUES THROUGH 06Z THEN THE LOWER
LEVELS START TO SHIFT AROUND TO THE SOUTHWEST.  SCT POPS STILL LOOK
GOOD FOR THAT PERIOD.  ON SATURDAY...A DRIER NORTHERLY FLOW
DEVELOP.  THE BEST THETA-E VALUES WILL BE ALONG THE FRONT RANGE AND
PALMER DIVIDE...SO WILL KEEP 20-30% POPS THERE.  DRIER SUNDAY...WITH
THE BEST POTENTIAL FOR PCPN ALONG THE FRONT RANGE.  AMS WILL BE
DRIER SO HEAVY RAIN POTENTIAL SHOULD DECREASE AS WELL.  NOT MUCH TO
CHANGE IN THE REST OF THE EXTENDED.  THE GFS DOES SHOW ANOTHER WEAK
DISTURBANCE POSSIBLY OVERRIDING THE RIDGE AND MOVING THROUGH THE
CWFA LATE MONDAY AFTERNOON/EVENING.  NOT ENOUGH CONFIDENCE IN THIS
HOWEVER TO WARRANT MORE THAN A SLIGHT CHANCE AT THIS TIME.  GOING
INTO THURSDAY...THE RIDGE IS PROGGED TO FLATTEN AS A STRONGER UPPER
TROF MOVES THROUGH THE NORTHERN TIER STATE.  ITS ASSOCIATED FRONT
COULD MAKE IT INTO COLORADO ON THURSDAY.  FOR NOW HOWEVER WILL HOLD
OFF ON INCLUDING THIS POSSIBILITY IN THE FCST.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FREDIN/COOPER
Hazardous weather outlook, Jul 15, 10:20 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT THU JUL 15 2004

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAINFALL AND FLASH
FLOODING LATE THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL
INITIALLY DEVELOP OVER THE MOUNTAINS AND THEN SPREAD EASTWARD ACROSS
THE PLAINS THROUGH THE AFTERNOON AND EVENING.  BY EVENING...THE SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE AREAS OF
HEAVY RAINFALL.  AT THIS TIME...THE HIGHEST THREAT OF FLASH FLOOD
PRODUCING STORMS IS EXPECTED TO BE FROM THE FOOTHILLS EASTWARD TO
THE FRONT RANGE METRO AREAS WHERE A FLOOD WATCH HAS BEEN POSTED.
BURN AREAS IN THE FOOTHILLS MAY BE ESPECIALLY SUSCEPTIBLE TO FLASH
FLOODING.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF
RAIN IN AN HOUR.  A COUPLE STORMS MAY ALSO BECOME BRIEFLY SEVERE...
PRODUCING HAIL UP TO 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH FRIDAY...WITH SOME
STORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN AND ALONG THE
FRONT RANGE. A VERY MOIST AND UNSTABLE AIRMASS...AND DEEP UPSLOPE
FLOW WILL BE RESPONSIBLE FOR THE RETURN TO WET AND UNSEASONABLY COOL
WEATHER...ESPECIALLY IN AREAS EAST OF THE CONTINENTAL DIVIDE.
THUNDERSTORMS ON FRIDAY ARE NOT EXPECTED TO BECOME SEVERE DUE TO
THE COOLER TEMPERATURES...HOWEVER STORMS MAY PRODUCE HAIL IN
ADDITION TO THE HEAVY RAINFALL.

DRIER AND WARMER CONDITIONS SHOULD RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF RAINFALL GREATER THAN 1 INCH WOULD BE APPRECIATED.

DANKERS/COOPER

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
July 15, 3:18 PM MST to 4:00 PM MST
Where
Douglas County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Heavy rain caused flooding and flash flooding problems in the Hayman burn area in southwest Douglas County. Several private roads suffered significant damage from floodwaters. Several dirt roads were washed out at Pine Lake Estates. One resident had his driveway replaced with a 6-ft gulley. West Trail Creek Road near the Douglas/Teller County border was also washed out.

Flash Flood, Phillips

When
July 15, 6:30 PM MST to 8:30 PM MST
Where
Phillips County, West Central Portion
Reported by
NEWSPAPER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A severe thunderstorm producing very heavy rain caused flash flooding near Holyoke. The storm reportedly dumped from 3 to 4 inches of rain in about two hours. Several crops were damaged by the deluge southeast of Holyoke. At least 20 homes in the area had flooded basements. In addition, 14 county roads were damaged as a result of the storm. Several intersections became impassable and had to be closed until the floodwaters receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415364, 5415365.